NSAIDs and paracetamol linked to hearing loss

NSAIDs and paracetamol might increase the risk of hearing loss, according to an analysis of 55,850 women.

At baseline, when the mean age was 53.9 years, 16.2 per cent reported regular (at least two days a week) aspirin use, 11.1 per cent regular NSAID use and 7.9 per cent regular paracetamol use.

A third (33.4 per cent) of the women developed hearing loss between 1990 and 2012. Using NSAIDs and paracetamol for more than six years increased hearing loss risk by 10 and 9 per cent respectively compared to use for less than a year.

Women who regularly used NSAIDs and paracetamol were both 7 per cent more likely to report hearing loss than those who, on average, used them less than two days a week. Regularly using multiple analgesics was associated with a 19 per cent increased risk. Long-term aspirin use was not associated with hearing loss. The authors estimate that regular NSAID and paracetamol use could account for 4.0 and 1.6 per cent of cases of hearing loss respectively among women in the study.

“Considering the high prevalence of analgesic use, this may be an important modifiable contributor to hearing loss,” they comment.

(American Journal of Epidemiology DOI:10.1093/aje/kww154)

Recommended

Clinical review: Antihypertensive medication

NICE recommends Tremfya




This website is for healthcare professionals, people who work in pharmacy and pharmacy students. By clicking into any content, you confirm this describes you and that you agree to Pharmacy Magazine's Terms of Use and Privacy Policy.

We use essential, performance, functional and advertising cookies to give you a better web experience. Find out how to manage these cookies here. We also use Interest Based Advertising Cookies to display relevant advertisements on this and other websites based on your viewing behaviour. By clicking "Accept" you agree to the use of these Cookies and our Cookie Policy.